Kansas, 2016

Tornadoes and Hail in Kansas, May 8, 2016

May 8, 2016 · NWS DDC · 16 events in 9 counties and zones

An approaching short wave trough increased convergence along a front or old outflow boundary during the afternoon. The atmosphere had become very unstable in increasing threat-e air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An approaching short wave trough increased convergence along a front or old outflow boundary during the afternoon. The atmosphere had become very unstable in increasing threat-e air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 8, 3:19 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 8, 3:19 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
419 PM CDT SUN MAY 8 2016

.UPDATE...
Issued at 413 PM CDT Sun May 8 2016

Increased thunderstorm coverage through the evening. Scattered
supercells with very large hail and tornadoes are expected.
Tornado watch outlines areas where the instability/shear
combination most favors tornadic supercells. Threat will continue
through this evening.

&&

.SHORT TERM...(This evening through Monday)
Issued at 1230 PM CDT Sun May 8 2016

An active afternoon and evening on tap, with scattered severe
thunderstorms expected. Primary shortwave of interest was
approaching from NE New Mexico at midday, with surface pressures
just beginning to fall as surface cyclone develops near Clayton.
Still waiting for surface wind/pressure patterns to organize,
which will happen quickly early this afternoon. 12z NAM run seems
to have a good handle on the situation, with forcing for ascent
arriving 4-7 pm. NAM suggests a bimodal distribution of severe
impacts, with supercells developing across the SE counties 4-7 pm,
and also near the triple point across the northern zones. Mprning
WAA convection is clearing the CWA as of midday, but residual
outflow boundaries are present SE of Dodge City that will likely
augment tornadic potential with the expected supercells after 4pm.
Very large to giant hail is likely from the strongest supercells,
with tornadoes possible both across the SE zones, and near the
triple point. All convection should be winding down around 06z, as
shortwave departs and boundary layer stabilizes behind the
dryline. A large range in low temperatures Monday morning, from
near 40 in NW Hamilton county, to lower 60s at Kiowa in Barber
county.

Monday...Parent upper low drifts aimlessly across South Dakota and
Nebraska, with cyclonic flow persisting across Kansas. NAM
forecasts decent instability remaining in this regime on Monday,
with negative LIs and CAPE to 1000 J/kg. As such, after a dry
period Monday morning, some instability showers and storms are
expected to redevelop Monday afternoon, with an emphasis on the
northern zones. Severe threat on Monday will be well removed from
SW KS, across SE KS and E Oklahoma. Afternoon max temps on Monday
will range from lower 70s far NW to lower 80s far SE.

.LONG TERM...(Monday night through Sunday)
Issued at 205 PM CDT Sun May 8 2016

Tuesday...Noticeably warmer. Flat ridge axis passes SW KS Tuesday
morning, followed by SW prefrontal warming ahead of incoming
trough and associated cold front. Highs in the low to mid 80s.
Scattered showers and thunderstorms expected to favor the NW zones
Tuesday afternoon with modest instability ahead of the approaching
cold front.

Cold front has been consistently progged by all guidance to pass
SW KS Tuesday night with northerly winds. Any showers and
thunderstorms during this time period will favor the northern
zones closer to the greater lift.

Wednesday...Noticeably cooler. But with plenty of mid May sun, it
will be pleasant. Afternoon highs in the upper 60s and lower 70s.

Thursday and Friday...Warming trend under NW flow aloft. Included
a mention of showers and thunderstorms across the SE zones Friday
afternoon as both 12z GFS/ECMWF suggest.

Another cold front passage Friday night will usher in cooler
temperatures for Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1200 PM CDT Sun May 8 2016

Scattered TSRA will develop across SW KS this afternoon and
evening, as a strong shortwave arrives during peak heating.
As usual, convection will remain scattered in coverage, so
confidence on any direct impacts on any terminal is low.
Atmosphere will be most conducive to severe convection near P28
this afternoon, and near HYS this evening. Isolated storms may
also form near/east of DDC this afternoon/evening. The lowest
chance of convective aviation impacts is at GCK. Strongest storms
through this evening are expected to have a large hail/tornado
potential. All convection is expected to end by/after 06z Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  80  51  83 /  20  10  10  20
GCK  46  76  49  82 /  20  20  10  30
EHA  47  76  50  83 /  10  20  10  20
LBL  46  80  49  86 /  10  10  10  20
HYS  54  77  54  79 /  50  20  20  40
P28  59  83  54  87 /  50  20  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 8, 3:39 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
439 AM CDT SUN MAY 8 2016

KSZ030-031-043>046-061>066-074>081-084>090-091015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
439 AM CDT SUN MAY 8 2016 /339 AM MDT SUN MAY 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL PUSH A DRYLINE INTO
SOUTHWEST KANSAS THIS AFTERNOON. SEVERE THUNDERSTORMS WILL DEVELOP
ALONG AND AHEAD OF THE DRYLINE BY MID AFTERNOON AND INTO THE
EVENING. THE BEST CHANCES FOR VERY LARGE HAIL UP TO BASEBALL SIZE
OR LARGER, DAMAGING WINDS, AND ISOLATED STRONG TORNADOES, WILL BE
FROM JUST EAST AND NORTHEAST OF DODGE CITY AND INTO MUCH OF SOUTH
CENTRAL KANSAS. MOST OF THE SEVERE STORMS WILL BE ENDING BY AROUND
MIDNIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DISCUSSION...SMALL CHANCES OF THUNDERSTORMS WILL BE ACROSS
SOUTHWESTERN KANSAS ON MONDAY, THEN AGAIN ON WEDNESDAY WITH A COLD
FRONT. MORE THUNDERSTORMS ARE POSSIBLE ON THURSDAY NIGHT INTO
FRIDAY WITH ANOTHER COLD FRONT. SEVERE THUNDERSTORMS ARE NOT
LIKELY.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  TUESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT MAINLY
EAST OF A LINE FROM DIGHTON TO NEAR DODGE CITY TO ASHLAND.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, May 8, 3:02 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
402 PM CDT SUN MAY 8 2016

KSZ061-062-082145-
KEARNY KS-HAMILTON KS-
402 PM CDT SUN MAY 8 2016

...SPECIAL WEATHER STATEMENT...

AT 402 PM CDT/302 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF SYRACUSE...MOVING NORTHEAST AT 35
MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYRACUSE AND KENDALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3778 10185 3794 10196 3813 10167 3793 10150
TIME...MOT...LOC 2102Z 239DEG 32KT 3790 10183

TURNER
Special weather statement, May 8, 3:27 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT SUN MAY 8 2016

KSZ061-062-082215-
KEARNY KS-HAMILTON KS-
427 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 515 PM CDT/415 PM MDT/...

AT 427 PM CDT/327 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF KENDALL...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
HAMILTON AND NORTHWESTERN KEARNY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3790 10164 3806 10176 3823 10151 3805 10129
TIME...MOT...LOC 2127Z 237DEG 19KT 3803 10162

TURNER
Special weather statement, May 8, 3:50 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT SUN MAY 8 2016

KSZ061-062-082230-
KEARNY KS-HAMILTON KS-
450 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAMILTON AND
NORTHERN KEARNY COUNTIES UNTIL 530 PM CDT/430 PM MDT/...

AT 449 PM CDT/349 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES SOUTHWEST OF LYDIA...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
HAMILTON AND NORTHERN KEARNY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3826 10143 3827 10125 3826 10120 3815 10117
      3802 10152 3815 10162
TIME...MOT...LOC 2149Z 240DEG 20KT 3815 10144

TURNER
Special weather statement, May 8, 3:59 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT SUN MAY 8 2016

KSZ044-045-082245-
NESS KS-LANE KS-
459 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANE AND NORTHWESTERN
NESS COUNTIES UNTIL 545 PM CDT...

AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF DIGHTON...MOVING NORTH AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM MAY REACH SEVERE LEVELS. STAY TUNED FOR POSSIBLE
WARNINGS.

LOCATIONS IMPACTED INCLUDE...
DIGHTON...UTICA...ALAMOTA...SHIELDS AND PENDENNIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3869 10013 3832 10033 3834 10056 3870 10051
TIME...MOT...LOC 2158Z 193DEG 33KT 3842 10043

TURNER
Special weather statement, May 8, 4:11 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
511 PM CDT SUN MAY 8 2016

KSZ066-078>081-088>090-082315-
FORD KS-EDWARDS KS-KIOWA KS-CLARK KS-BARBER KS-PRATT KS-COMANCHE KS-
STAFFORD KS-
511 PM CDT SUN MAY 8 2016

AT 509 PM CDT...DOPPLER RADAR WAS TRACKING RAPIDLY DEVELOPING STRONG
THUNDERSTORMS FROM NEAR CLARK STATE LAKE DOWN TO PROTECTION TO
BUTTERMILK. THESE WILL LIKELY GROWN INTO SEVERE STORMS
SOON. INITIAL STORMS WERE MOVING NORTHEAST AT 45 MPH

LOCATIONS IMPACTED INCLUDE...
KIOWA...COLDWATER...BUCKLIN...GREENSBURG...HAVILAND...PROTECTION...
MULLINVILLE...HARDTNER...CULLISON...BELPRE...COATS...LAKE CITY...WILMORE...
SUN CITY...AETNA...CROFT...FELLSBURG...BELVIDERE...CENTERVIEW AND LAKE
COLDWATER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3747 9972 3800 9913 3800 9908 3700 9844
      3700 9945
TIME...MOT...LOC 2209Z 219DEG 55KT 3720 9946

UMSCHEID
Special weather statement, May 8, 4:23 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT SUN MAY 8 2016

KSZ045-082315-
NESS KS-
523 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS COUNTY UNTIL 615 PM
CDT...

AT 522 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF NESS CITY...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM MAY INTENSIFY TO SEVERE LEVELS. STAY TUNED FOR POSSIBLE
WARNINGS.

LOCATIONS IMPACTED INCLUDE...
NESS CITY.

LAT...LON 3848 9969 3826 9997 3835 10016 3860 10001
TIME...MOT...LOC 2222Z 212DEG 28KT 3839 10000

TURNER

The radar

The Dodge City radar (KDDC), 87 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 tornado. Local standard time, as filed.

Hail, Comanche

When
May 8, 4:39 PM CST
Where
Comanche County, 4.97 mi SSE of Coldwater Stark Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.210, -99.270

Tornado, Trego

When
May 8, 5:00 PM CST to 5:06 PM CST
Where
Trego County, 6.43 mi S of Trego Center to 5.02 mi WNW of Cedar Bluff Res
Rating
EF0
Path length
1.9 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.788, -99.922

This tornado was video taped crossing US Highway 283.

Hail, Edwards

When
May 8, 5:05 PM CST
Where
Edwards County, 5.16 mi WNW of Nettleton
Measured
3 in hail
Reported by
Law Enforcement
Coordinates
38.020, -99.410

Hail, Ellis

When
May 8, 5:35 PM CST
Where
Ellis County, 2.63 mi SW of Ellis
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
38.900, -99.580

Hail, Stafford

When
May 8, 5:38 PM CST
Where
Stafford County, 2.18 mi W of Dillwyn
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.970, -98.870

Hail, Rush

When
May 8, 5:43 PM CST
Where
Rush County, 3 mi NW of Bison
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.550, -99.240

Hail, Ellis

When
May 8, 5:50 PM CST
Where
Ellis County, 2.76 mi N of Yocemento
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.940, -99.420

Tornado, Ellis

When
May 8, 6:00 PM CST to 6:04 PM CST
Where
Ellis County, 6.32 mi NNE of Ellis to 7.11 mi NNE of Ellis
Rating
EF0
Path length
0.9 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
39.020, -99.526

This was a brief and apparently weak tornado.

Tornado, Ellis

When
May 8, 6:08 PM CST to 6:21 PM CST
Where
Ellis County, 4.12 mi SSW of Turkville to 2.28 mi N of Turkville
Rating
EF2
Path length
6.5 mi
Path width
440 yd
Continued into
Rooks, Ks (GID)
Reported by
NWS Storm Survey
Coordinates
39.050, -99.222

This tornado damaged several high voltage transmission poles, lines and outbuildings. It moved into Rooks County at 18:21 CST.

Hail, Pawnee

When
May 8, 6:14 PM CST
Where
Pawnee County, 2.14 mi SW of Ray
Measured
1 in hail
Reported by
Public
Coordinates
38.150, -99.000

Hail, Barber

When
May 8, 7:20 PM CST
Where
Barber County, 3.9 mi W of Elm Mills
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -98.750

Hail, Ness

When
May 8, 8:11 PM CST
Where
Ness County, 3.82 mi SSE of Ransom
Measured
1 in hail
Reported by
Public
Coordinates
38.580, -99.900

Hail, Ness

When
May 8, 8:13 PM CST
Where
Ness County, 5.55 mi N of Ness City Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.550, -99.910

Hail, Ness

When
May 8, 8:18 PM CST
Where
Ness County, 5.55 mi N of Ness City Arpt
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
38.550, -99.910

Hail, Ellis

When
May 8, 9:10 PM CST
Where
Ellis County, 0.88 mi SW of Schoenchen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -99.330

Hail, Ellis

When
May 8, 9:10 PM CST
Where
Ellis County, 2.99 mi SW of Hays Philip Ranch Ar
Measured
3 in hail
Reported by
CoCoRaHS
Coordinates
38.750, -99.260

There was considerable damage to trees, vehicles and roofs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639523, 639290, 639525, 639531, 639533, 639532, 639526, 639291, 639296, 639534, 639522, 639536, 639535, 639537, 639527, 639530.